The liver pulls toxins out of the blood. This includes parts of medicine that can cause harm. High doses of medicine can cause damage to the liver. This can slow the work of the liver which makes damage worse.
Acetaminophen poisoning may happen after one large dose. It can also happen with smaller doses over a long time. An overdose of acetaminophen can be caused by:
Intentional overdose—such as a suicide attempt
Accidental overdose in children—may mistake medicine as candy
Accidental overdose in adults—may be due to altered judgment or alcohol use
• Combinations of different medicines that all contain acetaminophen as ingredient such as:
Basic acetaminophen (Tylenol is a common brand)
Some health issues may also make it easier to have an overdose.
To help reduce your chance of acetaminophen poisoning:
Follow directions for taking medicine:
Read package or labels carefully.
Use the correct dose. Do not take medicine longer than needed. Do not take more doses per day than recommended.
Always ask your doctor if you have questions.
Be aware that the same drug may be delivered differently. Some release their dose right away. Others, release more slowly over time. Slow release may need more time between doses. Read directions on each package.
Be aware of ingredients in medicine that you take. Do not mix medicines that all contain acetaminophen. Read the ingredient list on the labels.
Talk to your doctor or pharmacist about any new medicine. Let them know about any medicine you are taking.
Fasting can increase the stress on the liver. Avoid acetaminophen if you are fasting.
Do not drink alcohol if you are taking acetaminophen.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member.
Clinical Toxicology (Philadelphia).
Ferner RE, Dear JW, Bateman DN. Management of paracetamol poisoning.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010;81(3):316-323.
Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review.
Vassallo S, Khan AN, Howland MA. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity.
Ann Intern Med. 1996;125(11):940.